skip to main content
OSTI.GOV title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: Multiporosity flow in fractured low-permeability rocks: Extension to shale hydrocarbon reservoirs

Abstract

We presented a multiporosity extension of classical double and triple-porosity fractured rock flow models for slightly compressible fluids. The multiporosity model is an adaptation of the multirate solute transport model of Haggerty and Gorelick (1995) to viscous flow in fractured rock reservoirs. It is a generalization of both pseudo steady state and transient interporosity flow double-porosity models. The model includes a fracture continuum and an overlapping distribution of multiple rock matrix continua, whose fracture-matrix exchange coefficients are specified through a discrete probability mass function. Semianalytical cylindrically symmetric solutions to the multiporosity mathematical model are developed using the Laplace transform to illustrate its behavior. Furthermore, the multiporosity model presented here is conceptually simple, yet flexible enough to simulate common conceptualizations of double and triple-porosity flow. This combination of generality and simplicity makes the multiporosity model a good choice for flow modelling in low-permeability fractured rocks.

Authors:
 [1];  [2];  [1]
  1. Sandia National Lab. (SNL-NM), Albuquerque, NM (United States)
  2. California Polytechnic State Univ. (CalPoly), San Luis Obispo, CA (United States)
Publication Date:
Research Org.:
Sandia National Lab. (SNL-NM), Albuquerque, NM (United States)
Sponsoring Org.:
USDOE National Nuclear Security Administration (NNSA)
OSTI Identifier:
1184460
Report Number(s):
SAND-2014-18319J
Journal ID: ISSN 0043-1397; 537892
Grant/Contract Number:
AC04-94AL85000
Resource Type:
Journal Article: Accepted Manuscript
Journal Name:
Water Resources Research
Additional Journal Information:
Journal Volume: 51; Journal ID: ISSN 0043-1397
Publisher:
American Geophysical Union (AGU)
Country of Publication:
United States
Language:
English
Subject:
58 GEOSCIENCES

Citation Formats

Kuhlman, Kristopher L., Malama, Bwalya, and Heath, Jason E.. Multiporosity flow in fractured low-permeability rocks: Extension to shale hydrocarbon reservoirs. United States: N. p., 2015. Web. doi:10.1002/2014WR016502.
Kuhlman, Kristopher L., Malama, Bwalya, & Heath, Jason E.. Multiporosity flow in fractured low-permeability rocks: Extension to shale hydrocarbon reservoirs. United States. doi:10.1002/2014WR016502.
Kuhlman, Kristopher L., Malama, Bwalya, and Heath, Jason E.. Thu . "Multiporosity flow in fractured low-permeability rocks: Extension to shale hydrocarbon reservoirs". United States. doi:10.1002/2014WR016502. https://www.osti.gov/servlets/purl/1184460.
@article{osti_1184460,
title = {Multiporosity flow in fractured low-permeability rocks: Extension to shale hydrocarbon reservoirs},
author = {Kuhlman, Kristopher L. and Malama, Bwalya and Heath, Jason E.},
abstractNote = {We presented a multiporosity extension of classical double and triple-porosity fractured rock flow models for slightly compressible fluids. The multiporosity model is an adaptation of the multirate solute transport model of Haggerty and Gorelick (1995) to viscous flow in fractured rock reservoirs. It is a generalization of both pseudo steady state and transient interporosity flow double-porosity models. The model includes a fracture continuum and an overlapping distribution of multiple rock matrix continua, whose fracture-matrix exchange coefficients are specified through a discrete probability mass function. Semianalytical cylindrically symmetric solutions to the multiporosity mathematical model are developed using the Laplace transform to illustrate its behavior. Furthermore, the multiporosity model presented here is conceptually simple, yet flexible enough to simulate common conceptualizations of double and triple-porosity flow. This combination of generality and simplicity makes the multiporosity model a good choice for flow modelling in low-permeability fractured rocks.},
doi = {10.1002/2014WR016502},
journal = {Water Resources Research},
number = ,
volume = 51,
place = {United States},
year = {Thu Feb 05 00:00:00 EST 2015},
month = {Thu Feb 05 00:00:00 EST 2015}
}

Journal Article:
Free Publicly Available Full Text
Publisher's Version of Record

Citation Metrics:
Cited by: 4 works
Citation information provided by
Web of Science

Save / Share: